MAUDE Adverse Event Report: ABBOTT DIABETES CARE INC FREESTYLE LIBRE 2; FLASH GLUCOSE MONITORING SYSTEM

ABBOTT DIABETES CARE INC FREESTYLE LIBRE 2; FLASH GLUCOSE MONITORING SYSTEM
Model Number 71953-01
Medical Device Problem Code Product Quality Problem (1506)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/03/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The product has been returned and is currently undergoing investigation process.A follow-up report will be submitted upon completion of investigation activities or if additional information is obtained.All pertinent information available to abbott diabetes care has been submitted.
 
Event or Problem Description
The customer initially reported that their abbott diabetes care device was not powering on.The product was returned and investigated for the power issue, however during investigation internal burn marks were observed.This report is being submitted due to the additional issue observed during returned product investigation.There is no was no report of fire, smoke, explosion or shock.There was no report of death, serious injury, or mistreatment associated with this event.
 
Additional Manufacturer Narrative
Reader (b)(6) has been returned and investigated.Visual inspection has been performed on the returned reader and no issues were observed.Reader did not power on with button press, strip, or usb (universal serial bus) cable insertion.Reader was connected to computer and software was not able to recognize the reader.Visually inspected the usb/charging cable and no issues were observed.No opens or shorts were observed.Usb/charging cable passed testing.The returned reader was further investigated and de-cased.Burnt component was observed.An extended investigation was performed.A review of the case history was performed.Burn marks were observed on the pcba (printed circuit board assembly) of the returned reader.A visual inspection was performed using a digital microscope and burn marks were observed on the u13 chip of the returned reader.No issues were observed on the returned usb cable.Visual inspection was unable to be performed on the adapter as it was not returned.Data review was not required.Glucose data readings would not give any indication of smoke, explosion, or fire occurring.The returned reader was brought to the bench to perform functional testing.The returned battery voltage was measured to be not within the required specification range.The returned battery was observed to charge normally.No abnormalities were observed on the returned battery.The returned reader was observed to be too hot to hold when connected to a charged known good battery, regardless of its charging state.Off-current consumption testing was performed to check the current draw of the returned reader and the result was not within the specification range.The reader was drawing excessive electrical current from the battery.Additionally, a thermal inspection was conducted using a thermal camera and hotspots were observed on the reader's cpu (central processing unit), u5, and u13 components during the inspection, which indicated that the components on the returned reader were contributing to the excessive electrical current drain.The excessive current drain and hotspots observed are known symptoms of a reader that has been supplied with excess current through its charging function by the use of a non-abbott supplied power adapter.A cable tester was used to test the returned usb cable.No opens were observed.A reader self-test was unable to be performed due to the inability to power on the returned reader.Therefore, issue is not confirmed to use due to incorrect adapter used as damage to the returned reader's cpu, u13, and u5 components was found through bench testing.At this time, the adapter has not yet been returned for this complaint.An extended investigation has been performed for the reported complaint and there was no indication that the product did not meet specification.The dhrs (device history review) for the libre reader, cable and adapter was reviewed and the dhrs showed the products met specifications prior to release to distribution.If the partial product is returned, a physical investigation will be performed per adc's established processes and procedures and a report will be submitted upon completion of investigation.This also serves as a correction report.Section h4 (device mfg date) was incorrectly documented in the previous report.Correction has been made.All pertinent information available to abbott diabetes care has been submitted.
 
Event or Problem Description
The customer initially reported that their abbott diabetes care device was not powering on.The product was returned and investigated for the power issue, however during investigation internal burn marks were observed.This report is being submitted due to the additional issue observed during returned product investigation.There no was no report of fire, smoke, explosion or shock.There was no report of death, serious injury, or mistreatment associated with this event.

Brand Name
FREESTYLE LIBRE 2
Common Device Name
FLASH GLUCOSE MONITORING SYSTEM
Manufacturer (Section D)
ABBOTT DIABETES CARE INC
1360 south loop road
alameda CA 94502 7001
Manufacturer Contact
audra fuentes
1360 south loop road
alameda, CA 94502-7001
5107495297
MDR Report Key20713260
Report Number2954323-2024-45475
Device Sequence Number8212132
Product Code QLG
UDI-Device Identifier00357599805005
UDI-Public(01)00357599805005(10)01D157D
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K193371
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Consumer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 10/31/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number71953-01
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/12/2024
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/21/2024
Supplement Date Received by Manufacturer10/15/2025
Initial Report FDA Received Date11/18/2024
Supplement Report FDA Received Date10/31/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/09/2023
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient SexUnknown